Alert archive / New York / Wind Advisories in 2017

Wind Advisory 1, NWS Burlington, VT

January 4, 20174 counties in New York

NWS Burlington, VT issued this wind advisory at Jan 4, 2017, 3:36 AM EST for 4 counties in New York. It took effect at Jan 4, 2017, 1:00 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 3:36 AM EST (08:36 UTC)
In effect from
Jan 4, 2017, 1:00 PM EST
Expired
Jan 5, 2017, 9:21 AM EST
In force
20 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS71 KBTV 040836
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
336 AM EST WED JAN 4 2017

NYZ026>031-034-035-087-042100-
/O.NEW.KBTV.WI.Y.0001.170104T1800Z-170105T1600Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF MASSENA, MALONE, PLATTSBURGH, STAR LAKE, 
SARANAC LAKE, TUPPER LAKE, DANNEMORA, LAKE PLACID, PORT HENRY, 
TICONDEROGA, OGDENSBURG, POTSDAM, AND GOUVERNEUR
336 AM EST WED JAN 4 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 AM EST
THURSDAY...

* LOCATIONS...ALL OF NORTHERN NEW YORK INCLUDING THE SAINT
  LAWRENCE VALLEY...ADIRONDACKS...ADJACENT FOOTHILLS...AND EASTERN
  SLOPES OF THE ADIRONDACKS.

* HAZARDS...STRONG AND GUSTY WINDS. 

* WINDS...WEST SOUTHWEST AT 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR IN TWO PERIODS...FROM 3
  PM TO 10 PM AND AGAIN FROM 2 AM TO 9 AM THURSDAY. 

* IMPACTS...ISOLATED TO SCATTED POWER OUTAGES FROM DOWNED LIMBS
  AND A FEW DOWN TREES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
3 follow-up statements
963 
WWUS71 KBTV 042002
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EST WED JAN 4 2017

NYZ026>031-034-035-087-051100-
/O.CON.KBTV.WI.Y.0001.000000T0000Z-170105T1600Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF MASSENA, MALONE, PLATTSBURGH, STAR LAKE, 
SARANAC LAKE, TUPPER LAKE, DANNEMORA, LAKE PLACID, PORT HENRY, 
TICONDEROGA, OGDENSBURG, POTSDAM, AND GOUVERNEUR
302 PM EST WED JAN 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THURSDAY.

* LOCATIONS...ALL OF NORTHERN NEW YORK INCLUDING THE SAINT 
  LAWRENCE VALLEY...ADIRONDACKS...ADJACENT FOOTHILLS...AND 
  EASTERN SLOPES OF THE ADIRONDACKS.

* HAZARDS...STRONG AND GUSTY WINDS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR IN TWO PERIODS...FROM 
  3 PM TO 10 PM AND AGAIN FROM 2 AM TO 9 AM THURSDAY.

* IMPACTS...ISOLATED TO SCATTED POWER OUTAGES FROM DOWNED LIMBS 
  AND A FEW DOWNED TREES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
025 
WWUS71 KBTV 050757
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
257 AM EST THU JAN 5 2017

NYZ026>031-034-035-087-051600-
/O.CON.KBTV.WI.Y.0001.000000T0000Z-170105T1600Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF MASSENA, MALONE, PLATTSBURGH, STAR LAKE, 
SARANAC LAKE, TUPPER LAKE, DANNEMORA, LAKE PLACID, PORT HENRY, 
TICONDEROGA, OGDENSBURG, POTSDAM, AND GOUVERNEUR
257 AM EST THU JAN 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT  UNTIL 11 AM EST THIS MORNING.

* LOCATIONS...ALL OF NORTHERN NEW YORK INCLUDING THE SAINT 
  LAWRENCE VALLEY...ADIRONDACKS...ADJACENT FOOTHILLS...AND 
  EASTERN SLOPES OF THE ADIRONDACKS.

* HAZARDS...STRONG AND GUSTY WINDS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL OCCUR THROUGH 9 AM THIS
  MORNING.

* IMPACTS...ISOLATED POWER OUTAGES FROM DOWNED LIMBS AND A FEW 
  DOWNED TREES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
166 
WWUS71 KBTV 051421
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
921 AM EST THU JAN 5 2017

NYZ026>031-034-035-087-051530-
/O.CAN.KBTV.WI.Y.0001.000000T0000Z-170105T1600Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF MASSENA, MALONE, PLATTSBURGH, STAR LAKE, 
SARANAC LAKE, TUPPER LAKE, DANNEMORA, LAKE PLACID, PORT HENRY, 
TICONDEROGA, OGDENSBURG, POTSDAM, AND GOUVERNEUR
921 AM EST THU JAN 5 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE WIND
ADVISORY FOR NORTHERN NEW YORK.

WINDS REMAIN GUSTY THIS MORNING BUT HAVE DROPPED BELOW ADVISORY
CRITERIA. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 4, 2:41 AM EST, 55 minutes earlier.

Area forecast discussion, Jan 4, 2:41 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
241 AM EST Wed Jan 4 2017

.SYNOPSIS...
A complex low pressure system moving up the Ohio River Valley
this morning will redevelop as a coastal low late this evening.
The coastal low will then track across the Cape Cod area
overnight, reaching the Gulf of Maine by Wednesday morning. This
system will bring a wintry mix across most of the North Country
today and tonight. Rain and snow showers are expected in the
lingering moisture on Wednesday. Northwesterly winds will bring
seasonably cold weather conditions toward the end of the work
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 719 PM EST Tuesday...Have gone ahead and cancelled the
existing Freezing Rain Advisory for the Saint Lawrence and
Champlain Valleys of New York as temperatures have climbed above
freezing across these areas. Remaining advisories for the
Adirondacks and eastern Vermont remain in place, though
admittedly I'm not that impressed with the overall icing threat
below 1200 feet this evening/tonight based off latest
observational trends showing lower elevations mostly above the
32F mark. Some slight wet-bulbing processes could still lead to
some patchy -fzra here and there in the lower elevations of the
advisory area, but by and large best threat will occur from 1500
feet and higher where accumulations up to two tenths of an inch
will still be possible. Outside the higher elevation icing,
current forecast generally remains in good shape indicating a
solid slug of light to moderate rains lifting northward through
the area as low pressure treks along the New England coast. As
weakening back-side deformation swings through the area later
tonight through mid-morning on Wednesday, a transition to a
rain-snow mix or all snow may occur across the area. Confidence
is only modest that this will occur though, and several recent
HRRR/RAP runs now hinting that deeper valley locales will remain
largely rain. Time will tell. For p-type tweaks overnight I did
lean away from 18Z NAM output which appears to show too much
evaporative cooling in mid-levels.

Prior discussion...
The low pressure system has been slow to develop off the coast
but based on latest satellite imagery it appears that the
energy has shifted from the Ohio Valley region to just off the
Delmarva. What this means for us is that the precip will
continue to be much slower moving into the north country and the
main emphasis of this package was to delay the onset of precip
arrival. This has also allowed temps to warm today into the low
40s in the Champlain Valley and just above freezing for both the
Connecticut and Saint Lawrence Valleys. So the question really
becomes how much of the precip when it falls will be freezing
rain or not. Vertically the temps support rain and many of the
surface temps based on mesonet sites are finally above freezing
as mentioned earlier however some skin temps are likely still
at or below freezing. Many of the mesonet sites across NY from
the NYS mesonet show soil temps are +- 2 degrees around
freezing. With the event just starting over much of eastern
Vermont there is a decent chance some of the colder hollows
still see some freezing rain and many sites above 2000ft will
likely some freezing rain although not as significant as earlier
expected.

I did tone back the qpf totals especially in the Champlain
Valley due to the southeasterly 850 mb jet of 30-40kts so there
will likely be some shadowing effects here locally. With the
direction of that jet and the best forcing still looking to
occur later I'd expect the best enhancement to be on eastern
facing slopes especially in the Greens.

Through the overnight hours, the air should be cooling aloft so
the threat of much mix will be going away and it should
transition to a boundary layer temp rain/snow show with rain
winning out through the overnight hours and snow mixing back in
tomorrow morning. Temps overnight will be in the low 30s for the
region and should warm into the mid 30s tomorrow by late
afternoon. Late in the evening expect as the northern stream
mid level trough moves through the Great Lakes expect gusty
winds to start to pick up out of the south west which will
result in funneling up the Saint Lawrence and Champlain Valleys.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 254 PM EST Tuesday...From Wed night through Thu night
there will be some lake effect snow showers off of Lake Ontario
as flow becomes more Southwesterly, otherwise quieter and cooler
weather is expected. Upper level low will push move west to
east just north of our area Wednesday night and upper level
trough will remain through the short term period. Cold air
advection with several surface troughs and upper level
shortwaves crossing the area, persistent flow off of Lake
Ontario sets up. We'll have light snow showers through the
period. Overnight min temps will be warmer than normal with
clouds and snow showers, max temps on Thursday will be near
normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 230 AM EST Wednesday...A brief break in the action is
expected for this weekend into early next week...with large
scale synoptic pattern supporting the ne conus being dominated
by the northern stream jet. This will result in near to slightly
below normal temps going into the weekend and only minor terrain
driven chances for snow showers associated with weak
disturbances in the flow aloft...with limited moisture. Still
will have on and off lake effect activity impacting the western
dacks and parts of slv over the weekend...but the big story will
be the cooler temps.

Temps slowly trend to normal early Jan readings by Friday as
progged 850mb temps are between -16c and -18c...supporting highs
mainly teens mountain towns to l/m 20s warmer valleys. By
Sunday into Monday a secondary surge of modified arctic air will
quickly move across our region and provide us with a 24 to 6
hour of below normal temps...as progged 850mb temps drop between
-22c and -26c...before quickly warming ahead of our next system
by Tuesday into Weds. Highs struggle in the single digits
mountains to mid/upper teens on Sunday...with 0 to -15F by
Monday morning as 1038mb high pres is directly overhead. Strong
low level waa develops on southwest winds on Monday into Tuesday
with increasing clouds and chances for snow showers. GFS/ECWMF
in pretty good agreement with taking our next synoptic scale
system to our west again on Tuesday night into Weds...resulting
in a snow to mix to rain event once again...as temps warm to
above normal values on gusty southwest winds. Given progged
850mb winds of 45 to 55 knots from the southwest...expecting
some downslope shadowing in the qpf fields across the cpv.

&&

.AVIATION /08Z Wednesday THROUGH Sunday/...
Through 06Z Thursday...MVFR/IFR trending VFR/MVFR after 12Z as
widespread rains/mixed pcpn transitions to scattered showery
regime. Steadier pcpn to exit north/east by 12Z with lingering
-shsn/-shra tomorrow waning over time. Winds generally light
and variable through 12Z, trending west/southwesterly and
becoming gusty into the 15-25 knot range after 21Z and locally
higher across downsloping areas east of the Adirondacks to 40
knots. Enhanced turbulence possible in this region. Some renewed
threat of IFR shsn at KSLK during this latter period.

Outlook 06Z Thursday through Sunday...

06Z Thursday through 12Z Friday...mainly VFR except possible
IFR at KSLK in lake effect snow showers. Very gusty
southwesterly flow across northern NY, especially along eastern
slopes of the northern Adirondacks from 06-18Z Thursday. Gusts
to 40 knots possible in this area with enhanced turbulence.

Friday through Sunday...VFR to MVFR ceilings and VFR
visibility. Westerly flow will continue threat for lake effect
snow limiting cigs/vis to MVFR to IFR at KSLK and KMPV to a
lesser extent.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Freezing Rain Advisory until 7 AM EST this morning for VTZ003-
     004-006>008-010-012-016-018-019.
NY...Freezing Rain Advisory until 7 AM EST this morning for NYZ030-
     031-034.

&&

SYNOPSIS...Deal
NEAR TERM...JMG/Deal
SHORT TERM...Neiles
LONG TERM...Taber
AVIATION...JMG
Hazardous weather outlook, Jan 3, 6:59 PM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
659 PM EST TUE JAN 3 2017

NYZ030-031-034-VTZ003-004-006>008-010-012-016-018-019-041000-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-ORLEANS-ESSEX-
LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-
EASTERN ADDISON-EASTERN RUTLAND-
659 PM EST TUE JAN 3 2017

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>029-035-087-VTZ001-002-005-009-011-017-041000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
WESTERN RUTLAND-EASTERN CHITTENDEN-
659 PM EST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:05 AM ESTLake Effect Snow AdvisoryBTVEssex, Franklin, St. Lawrence42 hr

Nearby

Wind Advisories in New York, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.